Wyoming, 2021

Winter Storm and Extreme Cold in Wyoming, February 11 to 15, 2021

February 11 to 15, 2021 · NWS CYS · 25 events in 19 counties and zones

Snow and sub-zero temperatures blanketed southeastern Wyoming Valentine's Day weekend. Southern mountains and portions out in the high plains measured heavy snowfall coupled then with extreme sub-zero temperatures into the minus teens and twenties for many.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Snow and sub-zero temperatures blanketed southeastern Wyoming Valentine's Day weekend. Southern mountains and portions out in the high plains measured heavy snowfall coupled then with extreme sub-zero temperatures into the minus teens and twenties for many. Rawlins and Laramie set new daily record low temperatures. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with snow during portion of the extreme cold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 11, 3:10 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 11, 3:10 AM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
310 AM MST Thu Feb 11 2021

.SHORT TERM...(Today through Friday night)
Issued at 307 AM MST Thu Feb 11 2021

Today...The arctic airmass becomes even more entrenched with
locations north of a Douglas to Alliance line only reaching the
single digits for maximum temperatures, while west of the cold
front, maximums will reach the upper 20s to mid 30s across much of
Carbon and Albany Counties. Light snow will increase in areal
coverage, especially east of I-25 as low and mid level moisture
increases. Low and mid level height gradients suggest strong winds
continuing in the Arlington and Elk Mountain locales of the North
Snowy Range Foothills. Snow will also increase in coverage over the
Snowy and Sierra Madre Ranges, where a Winter Storm Warning begins
this morning.

Tonight...The depth of the arctic airmass deepens enough to allow
the colder air to spill westward across our western mountains and
valleys, with low temperatures there in the single digits and teens,
while many locations east of Interstate 25 dip below zero to as cold
as 15 degrees below zero. Areas of light snow will also likely
increase in areal coverage due to moist overrunning of the arctic
airmass. Widespread orographic snow will continue across the Snowy
and Sierra Madre Ranges. The Winter Weather Advisory for Arlington
and Elk Mountain looks on track as snow increases in coverage there
along with blustery winds.

Friday...Even colder for most locations as the cold air deepens, and
spills westward across our western mountains and valleys west of
Interstate 25. With moist low and mid levels and upslope along with
cyclonic curvature aloft, widespread snow is expected with
significant accumulations continuing for our Snowy and Sierra Madre
Ranges.

Friday night...As the airmass becomes even colder and deepens,
minimum temperatures will be quite frigid and colder than the
previous night. Some locations north of a Douglas to Alliance line
will dip below 15 degrees below zero. It looks like snow will
decrease a bit in coverage late as atmospheric moisture decreases
slightly.

.LONG TERM...(Saturday through Wednesday)
Issued at 307 AM MST Thu Feb 11 2021

Long Range models are now showing better run to run consistency with
the arrival of the bulk of the arctic airmass in addition to the
secondary upper level trough forecast to push southeast into
Colorado/New Mexico on Sunday. For Saturday, most of the forecast
area will see a brief lull in the more intense/steady snowfall since
we'll likely be between systems. Models indicate broad warm air
advection aloft developing ahead of the secondary upper level trough
as the next round of precip develops and translates eastward across
the High Plains. This WAA aloft will likely result in highs in the
20s along and south of the I-80 corridor from Laramie to Rawlins.
Temperatures north and east of this area will remain in the single
digits above and below zero (coldest further northeast). Light to
moderate snowfall is expected Saturday night. With the bulk of the
arctic air plunging southward, will have to monitor this event for
locally heavy snowfall rates which are common with arctic
boundaries. As of right now, looks like a solid Winter Weather
Advisory event along Interstate 80 with lighter amounts north of the
North Platte River Valley.

As for temperatures and wind chills, ensembles and model consensus
are starting to come into better agreement with no where near the
temperature spread seen a few days ago. As of right now, Sunday
looks like the coldest day; with the best chance of clearing skies
and even lower temperatures (due to snow pack and radiational
cooling) early late Sunday into early Monday morning. Many locations
will remain below zero on Sunday, with a potential large range of
forecast low temperatures Sunday night due to the possibility of
clearing skies. For now went with the lower grouping of ensemble
perturbation members for early Monday morning, and closer to the
median for Saturday, Saturday night, and Sunday. Wind chills of -25
to -40 look very possible, but backed off on the lowest numbers due
to the lack of widespread wind.

Some improvement still appears on track for early next week as the
arctic airmass drifts east. Kept high temperatures on Monday and
tuesday below MOS guidances, especially with decent surface snow
cover. Even on Wednesday, models show the colder air struggling to
erode across the region as 700mb temperatures barely climbing into
the -10c to -15c range. Continuous mountain snowfall looks like a
good bet with progressive northwest flow and several disturbances
aloft pushing eastward.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 307 AM MST Thu Feb 11 2021

Arctic cold front has moved very little over the last 24 to 36 hours
and is currently along the eastern slopes of the Laramie Range,
stretching northwest into northern Albany county and far northern
Carbon county/KRWL. Front is currently 10 miles west of KCYS at this
hour, but do not expect it to push much further east of KCYS today
before the next reinforcing shot of arctic air drives the frontal
boundary south and west later today into KRWL and KLAR. This means a
continuation of low stratus clouds and areas of fog across the
eastern plains with low CIGS developing further west near KRWL and
KLAR by tonight. Light snow is expected to develop and becoming more
widespread after 21z Thursday.

HAZARDS/WEATHER TRENDS: For western Nebraska, likely a persistence
forecast with IFR or near IFR for most terminals. The remaining MVFR
CIGS further north across the panhandle will gradually drop to IFR
and LIFR after 18z. Occasional light snow this morning will
gradually, but slowly, increase in coverage sometime late this
afternoon into tonight (21z Thu to 06z Friday).

Expect KCYS to remain in LIFR conditions with very low CIGS and VIS
due to fog this morning, with conditions briefly improving between
15z to 23z before deteoriating once again Thursday evening. VFR and
windy conditions at KRWL and KLAR will gradually become MVFR after
21z-00z this evening.

&&

.FIRE WEATHER...
Issued at 307 AM MST Thu Feb 11 2021

No concerns based on projected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 11 AM MST Monday for WYZ101-102-108.

     Winter Storm Warning until 11 AM MST Sunday for WYZ112-114.

     High Wind Warning until 5 PM MST this afternoon for WYZ110.

     Winter Weather Advisory from 5 PM this afternoon to 8 PM MST
     Friday for WYZ110.

NE...Wind Chill Advisory until 11 AM MST Monday for NEZ002-003-
     019>021-055-095-096.

&&

SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...RUBIN
Hazardous weather outlook, Feb 11, 3:37 AM MST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
337 AM MST Thu Feb 11 2021

NEZ054-WYZ103>107-109-111-113-115>119-121045-
Kimball County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
337 AM MST Thu Feb 11 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Areas of freezing fog will persist through mid to late morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Even colder temperatures and wind chills will affect the area
Friday through Monday with periods of light snow producing
snowfall accumulations.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-121045-
North Snowy Range Foothills-
337 AM MST Thu Feb 11 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect until 5 PM this afternoon for
west winds of 30 to 45 mph gusting to 65 mph.

A Winter Weather Advisory is in effect after 5 PM this afternoon.
Snow and blowing snow are expected with winds gusting up to
35 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The Winter Weather Advisory continues until 8 PM Friday. Total
snowfall accumulations of 2 to 5 inches are expected.

Even colder temperatures and wind chills will affect the area
Friday through Monday with periods of light snow producing
snowfall accumulations.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-055-095-096-WYZ101-102-108-121045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Cheyenne-North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Goshen County-
337 AM MST Thu Feb 11 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Wind Chill Advisory is in effect for wind chills as low as
30 degrees below zero. Areas of freezing fog will persist through
mid to late morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The Wind Chill Advisory continues until 11 AM Monday.

Even colder temperatures and wind chills will affect the area
Friday through Monday with periods of light snow producing
snowfall accumulations.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-121045-
Sierra Madre Range-Snowy Range-
337 AM MST Thu Feb 11 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Storm Warning is in effect. Heavy snow will occur with
winds gusting up to 55 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The Winter Storm Warning continues until 11 AM Sunday. Total
snowfall accumulations of 9 to 21 inches are expected.

Even colder temperatures and wind chills will affect the area
Friday through Monday with periods of light snow producing
snowfall accumulations.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Feb 10, 11:30 PM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1130 PM MST WED FEB 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
02/10/2021  M62 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT COUNTY ROAD 402.

&&

TT
Local storm report, Feb 11, 1:23 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
123 AM MST THU FEB 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
02/11/2021  M60 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT ARLINGTON.

&&

TT
Local storm report, Feb 11, 2:12 AM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
212 AM MST THU FEB 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
02/11/2021  M59 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT COUNTY ROAD 402.

&&

TT
Local storm report, Feb 11, 2:16 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
216 AM MST THU FEB 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
02/11/2021  M69 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT COUNTY ROAD 402.

&&

TT
Local storm report, Feb 11, 4:00 AM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
400 AM MST THU FEB 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
02/11/2021  M61 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT COUNTY ROAD 402.

&&
Local storm report, Feb 11, 4:13 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
413 AM MST THU FEB 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 AM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
02/11/2021  M59 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT ARLINGTON. SUSTAINED WINDS
            OF 44 MPH.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 extreme cold/wind chill, 6 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Sierra Madre Range

When
February 11, 5:00 AM MST to February 14, 10:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Blackhall Mountain sensor at elevation of 9820 feet measured a snow water equivalent of 2.50 inches and applying a snow to liquid ratio of 15 to 1 gave an estimated snowfall total of 37.5 inches.

Heavy Snow, Snowy Range

When
February 11, 5:00 AM MST to February 14, 9:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

North French Creek sensor at elevation of 10,130 feet measured a snow water equivalent 1.80 inches and applying to a snow to liquid ratio of 20 to 1 gave an estimated snowfall total of 36.0 inches.

Extreme Cold/Wind Chill, Converse County Lower Elevations

When
February 11, 9:00 AM MST to February 15, 7:15 AM MST
Where
Converse County Lower Elevations forecast zone
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Douglas Converse County Airport measured wind chills lower than minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Niobrara County

When
February 11, 5:32 PM MST to February 15, 2:28 AM MST
Where
Niobrara County forecast zone
Reported by
Mesonet
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Several Union Pacific Railroad sensors measured wind chill values below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Ferris/Seminoe/Shirley Mountains

When
February 11, 6:15 PM MST to February 15, 1:45 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Hydrometeorological Automated Data System at Seminoe Dam measured wind chill values below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with snow during portion of the extreme cold.

Extreme Cold/Wind Chill, East Platte County

When
February 11, 6:52 PM MST to February 15, 7:26 AM MST
Where
East Platte County forecast zone
Reported by
Mesonet
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Several sensors including AWOS at Wheatland and Wyoming Department of Transportation sensors measured wind chills below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Shirley Basin

When
February 11, 7:44 PM MST to February 14, 4:52 PM MST
Where
Shirley Basin forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor out by Shirley Rim measured wind chill values below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with snow during portion of the extreme cold.

Extreme Cold/Wind Chill, East Laramie County

When
February 11, 8:32 PM MST to February 15, 4:18 AM MST
Where
East Laramie County forecast zone
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation near Gun Barrel along United States Highway 85 measured wind chill values below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold.

Extreme Cold/Wind Chill, North Laramie Range

When
February 11, 8:44 PM MST to February 14, 6:52 AM MST
Where
North Laramie Range forecast zone
Reported by
RAWS
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

The Dodge Creek and Esterbrook sensors measured wind chill values below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with snow during portion of the extreme cold.

Extreme Cold/Wind Chill, South Laramie Range

When
February 11, 10:10 PM MST to February 14, 9:20 PM MST
Where
South Laramie Range forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation and Union Pacific Railroad sensors measured wind chill values below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with snow during portion of the extreme cold.

Extreme Cold/Wind Chill, South Laramie Range Foothills

When
February 12, 12:54 AM MST to February 15, 4:10 AM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Several Wyoming Department of Transportation sensors along Interstate 80 measured wind chill values below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Central Laramie Range and Southwest Platte County

When
February 12, 1:10 AM MST to February 15, 6:54 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux measured wind chill values below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Central Laramie County

When
February 12, 2:46 AM MST to February 15, 4:06 AM MST
Where
Central Laramie County forecast zone
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport along with other Wyoming Department of Transportation sensors measured wind chills below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Laramie Valley

When
February 12, 6:26 PM MST to February 15, 2:58 AM MST
Where
Laramie Valley forecast zone
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Laramie Airport along with Union Pacific Railroad and Wyoming Department of Transportation sensors measured wind chills below minus 30. In addition, Laramie Airport also set a new record low temperature for the fourteenth with minus 17 breaking the previous record of minus 14 set back in 1951. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with snow during portion of the extreme cold.

Heavy Snow, Niobrara County

When
February 12, 9:00 PM MST to February 14, 4:00 AM MST
Where
Niobrara County forecast zone
Reported by
Trained Spotter
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Observer located five miles north-northeast of Lusk measured 7.0 inches of snowfall the morning of the 13th.

Heavy Snow, East Platte County

When
February 12, 9:00 PM MST to February 14, 3:00 AM MST
Where
East Platte County forecast zone
Reported by
CoCoRaHS
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Observer located roughly five miles south of Guernsey measured a total snowfall of 8.0 inches.

Heavy Snow, Goshen County

When
February 12, 9:00 PM MST to February 14, 4:00 AM MST
Where
Goshen County forecast zone
Reported by
CoCoRaHS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Multiple observers across Goshen County measured snowfall accumulations varying from 6 to 9.0 inches.

Extreme Cold/Wind Chill, North Snowy Range Foothills

When
February 12, 9:38 PM MST to February 14, 1:32 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensors along Interstate 80 measured wind chill values below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with a winter storm during portion of the extreme cold.

Winter Storm, North Snowy Range Foothills

When
February 13, 12:00 PM MST to February 14, 4:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Due to heavy snow and blowing snow conditions across Interstate 80, the Wyoming Department of Transportation shut down the interstate to all travel between 10:14 PM MST and reopened the road at 5:09 AM MST with a private-trucking company loss of commerce estimated at around $1 million per hour. Due to blowing snow, snow catchment by area observers were less than heavy snowfall with highest total of 4.6 inches two miles south of Elk Mountain.

Heavy Snow, East Laramie County

When
February 13, 12:00 PM MST to February 14, 9:00 AM MST
Where
East Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Observer located in Pine Bluffs reported 6.0 inches of snowfall the morning of the 14th.

Extreme Cold/Wind Chill, Central Carbon County

When
February 13, 4:52 PM MST to February 14, 10:22 AM MST
Where
Central Carbon County forecast zone
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Municipal Airport along with many other Union Pacific Railroad and Wyoming Department of Transportation sensors measured wind chill values below minus 30. Rawlins in addition set a new record low temperature on the fourteenth with minus 14 breaking the previous record of minus 8 in 1964. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Snowy Range

When
February 13, 8:05 PM MST to February 14, 7:52 AM MST
Where
Snowy Range forecast zone
Reported by
RAWS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Sawmill Park sensor at elevation of 9734 feet measured wind chill values below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Upper North Platte River Basin

When
February 13, 9:38 PM MST to February 14, 9:32 AM MST
Where
Upper North Platte River Basin forecast zone
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Skyline measured wind chill values below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Southwest Carbon County

When
February 13, 9:43 PM MST to February 14, 8:35 AM MST
Where
Southwest Carbon County forecast zone
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Cow Creek sensor measured wind chill values below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Goshen County

When
February 14, 5:28 PM MST to February 15, 5:20 AM MST
Where
Goshen County forecast zone
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Municipal Airport measured wind chill values below minus 30. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942309, 942310, 948635, 948930, 948952, 948967, 948961, 949324, 948948, 949328, 949326, 948963, 949325, 948611, 942302, 942304, 942305, 949321, 942307, 942308, 948604, 949323, 949322, 948974, 948970.